Winter Weather, Dubuque
- When
- February 25, 2:50 PM CST to February 26, 12:50 PM CST
- Where
- Dubuque forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.469, -90.882 (the zone’s center; the record gives no point)
Intensifying low pressure tracked from southern Nebraska to northern Missouri to central Illinois on February 25-26, 2008. This storm system brought widespread snow accumulations of 2 to 4 inches.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Intensifying low pressure tracked from southern Nebraska to northern Missouri to central Illinois on February 25-26, 2008. This storm system brought widespread snow accumulations of 2 to 4 inches. However, portions of northwest Illinois received 6 to 8 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 25, 3:55 AM CST, 10 hours 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 AM CST MON FEB 25 2008
.SYNOPSIS...
STORM SYSTEM TO IMPACT AREA CROSSING ROCKY MOUNTAINS AND BEGINNING TO
EMERGE INTO THE PLAINS EARLY THIS MORNING... WITH ATTENDANT SFC
CYCLONE NORTH OF MCCOOK NE AT 1001 MB WHICH IS 2-3 MBS DEEPER THAN NAM
AND CLOSE TO GFS/ECM. LIGHT PCPN DEVELOPING/EXPANDING IN PLAINS PUSHING
INTO IA IN ZONE OF STRONG WARM ADVECTION/ISENTROPIC ASCENT ON NOSE OF
40-55KT H925-H85 JET. LOW LEVEL MOISTURE FROM MELTING WITH CLEARING
EARLIER ALLOWED DENSE FOG TO DEVELOP PORTIONS OF NORTHEAST AND EAST CENTRAL
IA. VSBYS STARTING TO IMPROVE AS LOW CLOUDS MOVE IN AND WINDS INCREASING.
..05..
&&
.SHORT TERM...TODAY AND TONIGHT...
FOCUS IS ON IMPENDING WINTER STORM AND PCPN TYPE/AMOUNTS...AND HEADLINES.
VERY CHALLENGING FCST TO SAY THE LEAST WITH TIMING OF CHANGE OVER LOOMING
LARGE ON SNOWFALL AMOUNTS. SHORTWAVE CROSSING ROCKIES EARLY THIS MORNING
WILL HEAD EAST TODAY AND DEEPEN/INTENSIFY WHILE PASSING INTO LONGWAVE TROUGH.
ATTENDANT SFC CYCLONE TO SHIFT E/SE FROM NE THROUGH MO THIS EVE WHILE
WRAPPING UP/OCCLUDING AS IT PASSES FROM QUINCY TO NEAR ST. LOUIS...THEN INTO
SOUTH CENTRAL IL OVERNIGHT. NAM CONTINUES TO PLAY CATCH UP WITH THIS MORE
SOUTHERN TRACK WHICH WAS ADVERTISED PAST SEVERAL DAYS BY UK/ECM. THIS
TRACK IS GOING TO ALLOW WINDS TO BACK TO E/NE EVENTUALLY TAPPING COLD
CONVEYOR...WHICH WILL RAPIDLY DEEPEN SYSTEM THIS EVE... AND ALSO PLAY ROLE
IN CHANGE OVER. LIGHT PCPN EXPECTED TO MOVE IN MID MORNING OR SO WITH
VEERING LOW LEVEL JET. PCPN LIKELY TO BE RAIN WITH WARM WEDGE ALOFT... WITH
SOME SLEET WITH EVAPORATIVE COOLING. POCKETS OF FREEING RAIN WITH MINOR
ICE ACCUMS POSSIBLE ESPECIALLY IN DEEPER SNOW/ICE AREAS FROM IOW TO CID TO
DBQ. STRONG FORCING DEVELOPS THIS AFTN/EVE WITH PCPN INCREASING IN COVERAGE
AND INTENSITY. BACKING E/NE WINDS TAPPING COLD CONVEYOR ALONG WITH DYNAMICAL
COOLING SHOULD PROMOTE FAIRLY QUICK CHANGE OVER TO FROM RAIN TO SNOW THIS
AFTN AND EARLY EVE FROM NW TO SE. WARM ADVECTION WING TOOL SUGGESTS IMPRESSIVE
DEFORMATION ZONE DEVELOPING WITH MOST INTENSE PCPN AND LIKELY AXIS OF
HEAVIEST SNOW AMOUNTS FROM HWY 30 TO NEAR I 80... SECONDARY PCPN MAX SUGGESTED
OVER PORTIONS OF SE IA INTO WEST CENTRAL IL IMMEDIATELY ON NORTH SIDE OF THE
H85 LOW TRACK. IMPRESSIVE OMEGAS OF 10-20 MICROBARS/SEC IN DENDRITIC GROWTH
ZONE SUPPORTS HEAVY SNOW WITH RATES OF 1-2/HR AT TIMES IN DEFORMATION ZONE.
SNOW AMOUNTS CHALLENGING DUE TO CHANGE OVER AND INITIALLY BL TEMPS BEING AT
OR ABOVE FREEZING...BUT RATE SHOULD OFFSET THIS ALLOWING FOR ACCUMS FROM
QUAD CITIES N/W. VARIOUS TECHNIQUES...WITH FORCING AND MODEL QPFS ALL SUGGEST
POTENTIAL FOR 6+ INCHES NORTH HALF... WITH BEST POTENTIAL PER TRACK OF H85
LOW AND WARM ADVECTION WING TOOL FROM CID AND SFY TO I-80 CORRIDOR. AFTER COORD
WITH NEIGHBORS WILL HAVE A WINTER STORM WARNING FOR ROUGHLY I-80 NORTH
WITH START TIME MID MORNING NW TO ACCOUNT FOR LIGHT MIX...AND LATER STARTS IN
THE AFTN S/E TIMING CHANGE OVER.... WHILE WINTER WX ADVISORY IN NARROW ROW
OF COUNTIES ALONG HWY 34 STARTING THIS EVE WHERE SECONDARY PCPN MAX SUGGESTED.
ONE SIDE NOTE...WITH SYSTEM DEEPENING/WRAPPING UP THIS EVE.. IF MORE DRY AIR
ENTRAINED IN MID LEVELS THAN CURRENTLY SUGGESTED THEN CANT RULE OUT THUNDER
WHICH WOULD LEAD TO LOCALIZED HIGHER AMOUNTS. TIGHTENING MSLP GRADIENT TO
RESULT IN STRONG NORTH WINDS DEVELOPING THIS EVE AND OVERNIGHT IN RANGE OF
20-35 MPH WITH GUSTS POSSIBLE TO AROUND 40 MPH... WHICH WILL CREATE AREAS OF
BLOWING/DRIFTING SNOW.
.LONG TERM...TUESDAY THROUGH SUNDAY...
QUICK LOOK AT LONGER RANGE/TUE-SUN/...WITH LINGERING BLOWING/
DRIFTING SNOW PROBLEMS AND SECONDARY VORT DROPPING DOWN ACRS THE
AREA IN STEEPENING CYCLONIC FLOW ALOFT THAT WILL INDUCE LIGHT SNOW
OR SNOW SHOWERS IN WAKE OF EXITING MAIN SYSTEM...WILL KEEP HEADLINES
GOING UNTIL 18Z TUE. TEMPS MAY SHOW 2-5 DEGREE RECOVERY FROM 12Z
VALUES...AND THEN MID TO LATE AFTERNOON DROP EXPECTED WITH INCOMING
DEEP LAYER CAA. NORTHWEST WINDS COULD STILL GUST TO OVER 40 MPH AT
TIMES INTO TUE AFTERNOON. WITH CLEAR OUT AND WIND DROP-OFF/DECOUPLE
EXPECTED TUE NIGHT...WENT WITH SUB-GUIDANCE LOWS FOR WED MORNING.
WED TO BE A QUIET...IN-BETWEEN DAY WITH BOTH RIDGING AT THE SFC AND
ALOFT. LIMITED MIXING ON WED MAY MAKE IT TOUGH TO REACH GUIDANCE
HIGHS.
THE MODELS ARE VARYING IN TIMING AND SOUTHERN EXTENT OF ALBERTA
CLIPPER SYSTEM DROPPING DOWN THE WESTERN GRT LKS FOR THU-THU NIGHT.
THE GFS IS THE MOST PROGRESSIVE AND FURTHER SOUTH...WITH LEAD
FORCING WINGS AND SATURATION INDUCING LIGHT SNOW INTO THE
NORTHWESTERN CWA BEFORE 12Z THU...WHILE THE NAM AND NEW 00Z HIRES
ECMWF ARE SLOWER AND FURTHER NORTH. WILL KEEP SNOW CHANCES GOING FOR
THU INTO THU NIGHT...BUT ELEVATED WARM DRAW ALOFT AHEAD OF SYSTEM
AND BOUNDARY LAYER TEMPS MAY MAKE PRECIP TYPE A CHALLENGE AGAIN IN
THE SOUTHERN THIRD OF THE DVN CWA. NO CHANGES TO GRIDS PAST THU
NIGHT...BUT LATEST RUN MEDIUM RANGE SOLUTIONS STILL SUGGEST A
THERMALLY MODERATING WEEKEND...WITH AN OMINOUSLY WET STORM SYSTEM
TAKING SHAPE FOR LATE SUNDAY INTO NEXT MONDAY. ..12..
&&
.AVIATION...
IFR/LIFR VSBYS IN FOG AND CIGS WILL BE FOUND AT TAF SITES THIS MORNING.
STORM SYSTEM TO MOVE FROM PLAINS THROUGH MID MISSISSIPPI VALLEY
BRINGING INCREASE IN PCPN LATE MORNING AND AFTN ACROSS TERMINALS. PCPN
MAY INITIALLY BE LIGHT FREEZING RAIN AT KDBQ AND KCID BEFORE GOING TO
RAIN/SLEET THEN SNOW THIS AFTN AS COLDER AIR WORKS IN.... WITH SNOW
HVY AT TIMES THIS EVE THEN LINGERING LIGHT SNOW WITH BLOWING SNOW OVERNIGHT.
PCPN AT KMLI AND KBRL MAINLY RAIN UNTIL LATE AFTN AND EARLY EVE WHEN
MIX WITH SLEET/SNOW THEN CHANGE TO ALL SNOW OCCURS... WITH HEAVY SNOW
AT TIMES THROUGH 06Z-09Z. STRONG NORTH WINDS OF 15-20 KTS WITH GUSTS OVER
30 KTS DEVELOPS THIS EVE AND CONTINUES OVERNIGHT WHICH WILL BRING AREAS
OF BLOWING SNOW REDUCING VSBYS.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING FROM NOON TODAY TO 12 PM CST TUESDAY FOR
BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-
JOHNSON-JONES-LINN.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST
TUESDAY FOR DES MOINES-HENRY IA-JEFFERSON.
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 12 PM CST
TUESDAY FOR KEOKUK-LOUISA-MUSCATINE-SCOTT-WASHINGTON.
IL...WINTER STORM WARNING FROM NOON TODAY TO 12 PM CST TUESDAY FOR
CARROLL-JO DAVIESS-STEPHENSON.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST
TUESDAY FOR HENDERSON-WARREN.
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 12 PM CST
TUESDAY FOR BUREAU-HENRY IL-MERCER-PUTNAM-ROCK ISLAND-
WHITESIDE.
MO...NONE.
&&
05/12HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 509 AM CST MON FEB 25 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-261109- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 509 AM CST MON FEB 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT PATCHY AREAS OF FOG WILL CONTINUE THROUGH MID MORNING. MOST OF THE FOG WILL BE LIGHT...BUT A FEW AREAS MAY EXPERIENCE LOCALLY DENSE FOG AROUND SUNRISE...REDUCING VISIBILITIES DOWN TO A QUARTER MILE OR LESS. THE DENSE FOG WILL BE MORE PRONE IN RIVER VALLEYS AND OTHER LOW-LYING AREAS. A WINTER STORM WILL STRENGTHEN AS IT TRACKS FROM THE PLAINS THROUGH NORTHERN MISSOURI AND INTO SOUTHERN ILLINOIS TONIGHT. THIS SYSTEM WILL SPREAD A WINTRY MIX ACROSS THE OUTLOOK AREA LATER THIS MORNING AND EARLY THIS AFTERNOON...WITH MAINLY RAIN SOUTH OF INTERSTATE 80 AND RAIN...FREEZING RAIN AND SLEET TO THE NORTH WHERE MINOR ICE ACCUMULATION WILL BE POSSIBLE IN A FEW LOCATIONS. AS THE STORM PASSES SOUTH OF THE AREA THIS AFTERNOON...IT WILL DRAW IN COLDER AIR CAUSING THE PRECIPITATION TO CHANGE OVER TO HEAVY...WET SNOW FROM NORTH TO SOUTH INTO EARLY EVENING. SNOW...HEAVY AT TIMES...WILL CONTINUE INTO THE OVERNIGHT BEFORE TAPERING OFF TO LIGHT SNOW OR FLURRIES TUESDAY MORNING. IN ADDITION...STRONG NORTH TO NORTHWEST WINDS WILL DEVELOP LATER MONDAY NIGHT AND CONTINUE THROUGH TUESDAY MORNING...PRODUCING CONSIDERABLE BLOWING AND DRIFTING SNOW. SIGNIFICANT SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE EXPECTED NORTH OF HIGHWAY 34... WITH LESSER AMOUNTS TO THE SOUTH. THE LATEST DATA SUGGESTS THE AREA OF HEAVIEST SNOW AMOUNTS WILL EXTEND FROM AROUND HIGHWAY 30 TO THE INTERSTATE 80 CORRIDOR. A WINTER STORM WARNING IS IN EFFECT TODAY INTO TUESDAY FOR AREAS NORTH OF HIGHWAY 34... WHILE A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT AND TUESDAY ALONG THE HIGHWAY 34 CORRIDOR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AS THE ACCUMULATING SNOW FROM THE MAJOR WINTER STORM EXITS THE AREA BY LATE TUESDAY MORNING...STRONG NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS OVER 40 MPH WILL CONTINUE TO PRODUCE WIDESPREAD BLOWING AND DRIFTING SNOW WELL INTO THE AFTERNOON. IN AREAS THAT RECEIVE SIGNIFICANT SNOWFALL...THESE STRONG WINDS WILL DRIFT SNOW OVER ROADS MAKING FOR SLICK AND TREACHEROUS TRAVEL CONDITIONS. BLOWING SNOW WILL ALSO SEVERELY REDUCE VISIBILITIES AT TIMES...ESPECIALLY IN OPEN AND RURAL LOCATIONS. THE STRONG WINDS WILL START TO SUBSIDE BY TUESDAY EVENING. A CLIPPER SYSTEM WILL BRING ANOTHER CHANCE OF ACCUMULATING SNOW TO THE REGION ON THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... ANY REPORTS OF SNOW...SLEET OR ICE ACCUMULATION WOULD BE APPRECIATED. 05/12
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 908 AM CST MON FEB 25 2008 IAZ040>042-051>054-063>066-ILZ001-002-007-251715- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-JO DAVIESS-STEPHENSON-CARROLL- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO... IOWA CITY...TIPTON...CLINTON...GALENA...FREEPORT...MOUNT CARROLL 908 AM CST MON FEB 25 2008 ...DENSE FOG BLANKETING MUCH OF EASTERN IOWA THIS MORNING... DENSE FOG WILL CONTINUE TO IMPACT MUCH OF EASTERN IOWA... ESPECIALLY ALONG AND NORTH OF A LINE FROM IOWA CITY TO CLINTON. VISIBILITIES WILL BE REDUCED TO A FEW HUNDRED FEET AT TIMES THROUGH 11 AM. IN ADDITION...A MIX OF LIGHT FREEZING RAIN...SLEET AND SNOW WILL OVERSPREAD THE AREA FROM WEST TO EAST BY NOON...AND A WINTER STORM WARNING GOES INTO EFFECT AT THIS TIME. MOTORISTS SHOULD REMEMBER TO USE HEADLIGHTS WHEN DRIVING IN DENSE FOG. SLOW DOWN AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. WITH TEMPERATURES NEAR AND JUST BELOW FREEZING...FOG AND DEVELOPING LIGHT PRECIPITATION MAY RESULT IN SLICK SPOTS ON UNTREATED ROAD SURFACES. SHEETS
The national radar mosaic for the moment the first event began.
21 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84374, 84372, 84389, 84379, 84381, 84369, 84371, 84377, 84383, 84391, 84368, 84370, 84375, 84384, 84385, 84376, 84380, 84386, 84373, 84387, 84388.